Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
discretus1

Help please! Hypopigmentation! Vitiligo!

I am of an olive Latin american skin type (light skinned hispanic)

skin type II - III.

I am noticing on my forehead some slight blochiness of my skin. vitiligo like...

I was born with a vitiligo like birthmark on my belly button so this on my forehead concerns me. I have not noticed it before.

I remember in mid November I had some mat/brush burn there from wrestling, which scabbed up (thin layer). I remember throughout this time I continued my regimen of mandelic acid, PD gel. When it came off it was slightly pink/ lighter than the skin surrounding it. I did not think much of it. Throughout Dec. I also my regimen consisted of Retin-A micro, PD Gel, Mandelic Acid, & Emu Oil. Today I looked @ it and the area is white. Not only that I am noticing other areas of vitiligo like discoloration around the forehead hairline. (although not as severe as where the scab was) I am worried about this. Is it temporary? What could have caused this? I stay out of the sun as much as possible. Is there anything I can do?

Please any info would be GREATLY appreciated.

Thanks in advance.

Share this post


Link to post
Share on other sites

Discretus,

I think to make a positive diagnosis for vitiligo you need to see a doctor and have them examine your skin under a Woods lamp. They have new treatments if what you have is actually vitiligo. Also the Relume laser has shown promise for repigmentation.

You may wish to check out this link:

http://www.medscape.com/viewarticle/456316

Good luck!

Anna

Share this post


Link to post
Share on other sites

Do you think this hypopigmentation might be due to my scar regimen?

Right now I am just on:

PD Gel

Emu Oil

But was on:

PD Gel

Mandelic Acid 10%

Retin-A Micro

Emu Oil

I have done 1 session of 50% TCA CROSS, but only one two pits no where near the forehead area.

has any of these been known to cause Hypopogmentation?

I only wash w cetaphil. DO NOT want to make my case worse.

Share this post


Link to post
Share on other sites

The Retin-A might have had some lightening effect, but I would go to a good derm to look into this.

Share this post


Link to post
Share on other sites

Anna,

I can't tell you how much I appreciate all of this. Unfortunately, I do not have the $$$ to go to a GOOD dermatologist, esp. here in NYC.

It might be the Retin-A Micro? Would Retin-A Micro create spots, blotches of hypopigmentation? Its a shame as I really love the stuff.

Funny how all you hear about here are concerns about HYPERpigmentation, but no one ever worries about HYPO pigmentation.

Are there treatments for Hypopigmentation due to topicals, like TCA acids etc?

Share this post


Link to post
Share on other sites

Usually they don't like to prescribe retin-a to ethnic people since they have darker skin and it can cause hypopigmentation.My skin even gets lighter and I'm caucasion.

Were you warned about this by the Derm who prescribed it to you?

Share this post


Link to post
Share on other sites

No, I wasn't told at all... Warned of irritation, but not Hypopigmentation.

I am a very light skinned olive complexion. Is the risk of HYPOpigmentation great w ethnic complexions using Retin-A micro? Or is it a slight chance? When I examine myself in the mirror I can see faint traces of hypopigmentation on the sides of my neck as well.

Share this post


Link to post
Share on other sites

Discretus,

I am happy to help! The problem with giving any type is that it really depends on if you truly have vitiligo. Vitiligo is an immune disorder wherein the body starts attacking itself. A doctor might prescibe immune suppresive drugs (maybe cortisone) or one of the drugs described in the link I previously gave you. If it isn't vitiligo your treatment might need to be something else entirely.

My best!

Anna

Share this post


Link to post
Share on other sites

discretus1: I would definitely schedule a consultation with several reputable Dermatologists in your area. Personally, I'd hate to recommend something and lead you in the complete wrong direction for this type of skin issue.

Share this post


Link to post
Share on other sites

Man I stare in the mirror and trace the trail of depigmentation... VERY DEPRESSED

You can barely see it unless you look closely under the right lights...

I was on Retin-a micro for about a month before I noticed the lighter spots. After some research found this on the package insert...

True contact allergy to topical tretinoin is rarely encountered. Temporary hyper- or hypopigmentation has been reported with repeated application of tretinoin. Some individuals have been reported to have heightened susceptibility to sunlight while under treatment with tretinoin.

Share this post


Link to post
Share on other sites

EADV: Antioxidant Vitamins Boost Effect of Phototherapy Treatment in Vitiligo

By Bonnie Darves

BARCELONA, SPAIN -- October 28, 2003 -- Adding an antioxidant regimen of high-dose vitamins B, C and E can help reduce ultraviolet light (UV)-caused skin reactions involved in development of certain cancers such as basal cell carcinoma and malignant melanoma. This antioxidant regimen also provides an additional boost to phototherapy in the treatment of vitiligo, according to German researchers who presented recent findings of several studies here at the European Academy of Dermatology and Venereology (EADV) Congress.

"This appears to be a promising new strategy in both reducing UV-induced skin reactions and [promoting] repigmentation in vitiligo," said Bernadette Eberlin-Konig, MD, of the Technical University, Munich, Germany. "In our own study [of vitiligo patients] we found that the combination of B-12 and folic acid was more effective in restoring pigmentation than phototherapy alone, and that effects were long lasting."

Dr. Eberlin-Konig cited several recent double-blind placebo-controlled studies that have explored the potential benefits of vitamin therapy in the treatment of carcinomas. One study found that oral intake of 2 g of ascorbic acid in tandem with 1000 IU of vitamin E for just eight days increased median minimal erythaema dose (MED) from 80 to 96 mJ/cm2 in healthy controls, and from 40 to 80 mJ/cm2 in 18 patients with basal cell cancer. A small number of patients (8 of 13 subjects) with malignant melanoma also derived similar benefitâ€â€an increase from 68.5 to 80 mJ/cm2.

In a second study of 100 vitiligo patients, therapy combining psoralen plus UVA (PUVA) and 900 IU daily vitamin E found that the vitamin "helped prevent oxidative stress even if it did not improve the [vitiligo] lesions in all patients," Dr. Eberlin-Konig said, noting that the 52 patients who responded to the combined therapy were among the younger subjects in the study.

Encouraged by those findings, Dr. Eberlin-Konig conducted a study of seven vitiligo patients to determine whether a combined therapy including the vitamins C (500 mg daily) and B-12 (10 mcg daily) with 10 mg daily of folic acid, with UVB-311 phototherapy twice weeklyâ€â€for a one-year period--would boost repigmentation. The researchers found that six of seven treated patients achieved significant repigmentation and lesion improvement after one year of therapy, compared with those receiving placebo.

"The improvement was significant, showing that, taken together, oral administration of antioxidants and vitamins might be a promising strategy to support the therapy of UV-induced skin diseases as well as vitiligo," she said.

[study title: Antioxidants, Pigmentation and Skin Protection. Podium Presentation S22-6]

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×